Proton Pump Inhibitor Use in Infants and Children

A Review of the Recent Literature

Marcia L. Buck, PharmD, FCCP, FPPAG, BCPPS

Disclosures

Pediatr Pharm. 2019;25(7) 

In This Article

Infections

As the result of their inhibition of gastric acid, PPIs alter oropharyngeal and gastric bacterial colonization and the gastrointestinal microbiome, increasing the risk for enteric infections with C. difficile, Salmonella, and Campylobacter jejuni. Use of PPIs has also been associated with an increase in pulmonary translocation of pathogenic bacteria such as Streptococcus pneumoniae, resulting in increased risk for upper and lower respiratory tract infections. In addition, PPIs may impair leukocyte function, further worsening the risk for infection.[1,5]

In 2006, Canani and colleagues, writing as the Working Group on Intestinal Infections of the Italian Society of Pediatric Gastroenterology, Hepatology, and Nutrition, compared rates of gastroenteritis and CAP in young children receiving treatment for GERD with healthy controls.[6] The analysis included 186 children between 4 and 36 months of age; 91 receiving gastric acid suppression with either histamine receptor antagonists (H2RA) or PPIs and 95 healthy controls. Forty-seven patients in the treatment arm received ranitidine 10 mg/kg/day, and 44 received omeprazole 1 mg/kg/day for 2 months. Results were assessed at 4 months.

Patients receiving gastric acid suppression experienced significantly more episodes of acute gastroenteritis during the follow-up than the controls (47% versus 20%, p < 0.001) and higher rates of CAP (12% versus 2%, p = 0.02). Logistic regression analysis confirmed the relationship between acid suppression with acute gastroenteritis (OR 3.58, 95% CI 1.87–6.86) and CAP (OR 6.39, 95% CI 1.38–20.70). Comparing baseline and follow-up data in the treated patients also revealed significant increases in gastroenteritis (47% versus 20%, p < 0.001) and CAP (12% versus 3%, p = 0.02), while there were no significant differences in the control group.

The relationship between PPIs and pulmonary infections has subsequently been studied by a number of investigators, often with a focus on children with underlying immunodeficiency or chronic illness. In 2018, van Horck and colleagues performed the first longitudinal study of the relationship between PPI use and lung function in patients with cystic fibrosis (CF).[7] The authors utilized the Dutch Cystic Fibrosis Foundation database to gather information from 545 children collected between 2009 and 2014.

Decline in lung function was evaluated by change in forced expiratory volume in 1 second as a percentage of the predicted value (FEV1 % predicted) and the change in rate of pulmonary exacerbations. The potential risk factors assessed included age, gender, body mass index, baseline lung function, genotype, pancreatic insufficiency, CF-related diabetes, allergic bronchopulmonary aspergillosis, colonization with Pseudomonas aeruginosa, and the use of PPIs, antibiotics, or inhaled corticosteroids.

The most striking impact on lung disease progression was seen with PPI use. There was a significant annual decline in FEV1 % predicted, with an estimated pooled effect of -0.69 (95% CI -1.26 to -0.12) after adjustment for other risk factors (p = 0.017). Use of PPIs was also associated with an increase in the rate of pulmonary exacerbations (OR 1.565, 95% CI 1.138–2.151, p = 0.006). Further examination of the data revealed a positive association between length of PPI use and both decline in FEV1 % predicted (p = 0.020) and exacerbation rate (p = 0.034).

A positive correlation between gastric acid suppression in infants and late-onset sepsis (LOS) and necrotizing enterocolitis (NEC) was demonstrated in a study by Manzoni and colleagues, writing for the Italian Task Force for the Study and Prevention of Neonatal Fungal Infections and the Italian Society of Neonatology.[8] The authors performed a secondary analysis of data from a multicenter randomized controlled trial evaluating the utility of lactoferrin supplementation, with or without Lactobacillus rhamnosus GG, for preventing LOS and NEC. Of the 743 infants enrolled, 235 received cimetidine, ranitidine, or omeprazole for GERD, feeding intolerance, or prevention of gastric bleeding during treatment with non-steroidal anti-inflammatory agents to close a patent ductus arteriosus.

Use of gastric acid suppression was significantly and independently associated with the development of LOS (OR 1.03, 95% CI 1.008–1.067, p = 0.01). Each additional day of gastric acid suppression increased the odds of developing LOS by 3.7%. The risk was greatest for development of Gram-negative infections (p < 0.001) and Candida spp. fungal infections (p = 0.001). Administration of lactoferrin appeared to lower the additional risk for LOS per day from 7.7% to 1.2%. Findings for NEC were similar, with a significant correlation between gastric acid suppression and the development of NEC (OR 1.023, 95% CI 0.966–1.083, p = 0.044). For each additional day of gastric acid suppression, the risk for NEC increased by 11.4% in the group not receiving lactoferrin, while the group given lactoferrin showed no increased risk.

Bîrluţiu and colleagues recently described a case of meningoencephalitis in a 9-month-old infant receiving esomeprazole.[9] The patient was admitted after presenting to the emergency department with fever, lethargy, emesis, and a bulging fontanelle. He was previously healthy, except for GERD diagnosed at 2 months of age. He had been receiving esomeprazole 0.5 mg/kg/day for 4 months, which had improved his symptoms. He was found to have leukopenia, with a white blood cell count of 2.6 x 109/L with 88.2% neutrophils. Both C-reactive protein and procalcitonin were significantly elevated. A sample of the patient's cerebrospinal fluid produced a positive latex agglutination test for group B Streptococcus, with confirmation on Gram stain of S. agalactiae. Antibiotics cleared the infection, but the patient experienced a prolonged recovery with right hemiplegia, language deficits, and episodic irritability. The mother's vaginal tract, breastmilk, and skin were evaluated as a potential source of the infection with negative results. The authors concluded that long-term use of a PPI produced an alteration of the gut microbiome and may have contributed to the patient's leukopenia, setting the stage for this serious infection in an otherwise healthy infant.

processing....